MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% RESOLVE PANEL A

ORTHO-CLINICAL DIAGNOSTICS, INC. ORTHO REAGENT RED BLOOD CELLS 0.8% RESOLVE PANEL A
Catalog Number 6902317
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2023
Type of Reportable Event Malfunction
Event or Problem Description
Report 2 of 3 mxp2544433 windchill ra602931 complaint description: a customer contacted global technical solution center on 25jul2023 after observing what was described as discordant negative results for antibody identification in indirect antiglobulin test (iat) for three patients using 0.8% resolve® panel a lot vra436 expiry 08aug2023 (manufacturing date 06jun2023).Complainant/complaint reporter name:(b)(6) medical center event date: (b)(6) 2023.Patient information: customer indicated three patient samples were affected, but only provided test information for one patient with a historical anti-e(rh3) antibody.No transfusion history provided.Patient¿s antibody screening was positive 1+ with cell 2 being e(rh3) antigen positive (homozygous) with 0.8% surgiscreen lot vss476, expiry 08aug2023.The customer reported that on (b)(6) 2023, they had tested the patient samples for antibody identification in iat using 0.8% resolve panel a lot vra436 and anti-human globulin anti-igg (rabbit) mts gel card lot 120222001-19, expiry 16nov2023, in manual gel technique and that they obtained negative reactions with all panel cells.Customer further tested the patient samples using r2r2 cells (0.8% surgiscreen lot vss476, cell 2, expiry 08aug2023 and 0.8% resolve panel b lot vrb312, cells 15, 16 and 17, expiry 08aug2023) to get 1+ reactions with each cell and identify the anti-e as expected.Result documentation not provided by the customer for additional review.No further details provided.The customer reported that no biased results were reported to the physicians.
 
Additional Manufacturer Narrative
Investigation details: the customer reported that they do not perform quality control (qc) testing for panel cells, but daily quality control of screening cells was performed and passed as expected.Customer reminded to perform qc of all reagent red cells with daily use.The card and reagent red blood cells storage and usage conditions were confirmed to be aligned with ortho¿s recommendations.Customer reported no visual appearance defects for these cards and reagent red blood cells.According to ortho lot-specific information for 0.8% resolve panel a lot vra436, cells 1, 2, 4, 5, 7, 8, 9, 10 and 11 are negative for e(rh3) antigen, cell 3 is positive and homozygous for e(rh3) antigen and cell 6 is positive and heterozygous for e(rh3) antigen.It follows therefore, that the negative reactions obtained with cells 3 and 6 are not consistent with the expected reactivity of anti-e(rh3) antibodies.A review of the manufacturing batch record for 0.8% resolve panel a lot vra436 was carried out at ortho¿s manufacturing site and no non-conformances or deviations were identified.The results of all in-process and quality assurance release tests were found to be within specification.Samples containing known specificities of antibody (anti-d (rh1), anti-k (kel1) and anti-fya (fy1)) were tested for antibody identification at ortho¿s manufacturing site using the indirect antiglobulin test.The tests were performed with retained samples of 0.8% resolve panel a lot vra436 and anti-human globulin anti-igg (rabbit) mts¿ anti-igg card lot 090622001-06.All results obtained were as expected.Retain sample of lot vra436, cells 3 and 6, were tested in tube for the presence of the e(rh3) antigen.At immediate spin, 4+ reactions were observed for cells 3 and 6.Results meet specifications, a minimum reaction of 2+ is required for all positive final readings.The issue described by the customer could not be reproduced.A review of the complaints associated with the red cell reagents manufactured using the same donors as those used to manufacture e(rh3) antigen positive cells of 0.8% resolve® panel a lot vra436 was performed.A total of three complaints involving five patients showed a similar profile, missed anti-e(rh3) antibody with both donors.Out of an abundance of caution, deferral of both donors used to manufacture e(rh3) antigen positive cells of 0.8% resolve panel a lot vra436 has been requested.A review of the worldwide complaint databases was performed for 0.8% resolve panel a lot vra436, through product expiry.As of 09aug2023, a total of three complaints were identified for falseneg and related call areas.The two additional similar complaints are also under investigation.No trend was identified for the lot and call area.No further investigation was carried out on these incidents.The potential assignable cause of the discordant negative antibody identification results obtained by the customer is sample related, the patients anti-e(rh3) antibodies being weak and/or at the detection limit of the technique and reagents used and/or associated to the variability of the e(rh3) antigen present on the reagent red blood cells.There is no evidence of any systematic failure of the ortho reagents or analyzer to perform as intended.In mitigation of the discordant negative antibody identification results, the 0.8% resolve panel a instructions for use states: for antibody detection and identification, different serological methods are optimal for different antibodies.No single antibody screening or identification method optimally detects all antibodies.In some low ionic strength test systems, certain anti-e and anti-k antibodies have been reported to be nonreactive.No other complaint of this type has been received from the customer site since the time of the reported events.

Brand Name
ORTHO REAGENT RED BLOOD CELLS 0.8% RESOLVE PANEL A
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
microtyping systems
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key17582452
Report Number0002250051-2023-00111
Device Sequence Number3600326
Product Code QHT
UDI-Device Identifier10758750007677
UDI-Public10758750007677
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6902317
Device Lot NumberVRA436
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2023
Initial Report FDA Received Date08/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown